New Mexico, 2008

Flash Flooding in New Mexico, July 19, 2008

July 19, 2008 · NWS ABQ · 2 events in 2 counties and zones

Deep subtropical moisture continued to stream north into western and|central New Mexico, helping fuel thunderstorm development that produced heavy rain in many locations. The torrential downpours caused flash flooding in Albuquerque and on highway 117 near the El Malpais Ranger Station in Cibola county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep subtropical moisture continued to stream north into western and|central New Mexico, helping fuel thunderstorm development that produced heavy rain in many locations. The torrential downpours caused flash flooding in Albuquerque and on highway 117 near the El Malpais Ranger Station in Cibola county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 1:57 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 1:57 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT SAT JUL 19 2008

.DISCUSSION...
HIGH PRESSURE ALOFT IS CENTERED NEAR THE FOUR CORNERS REGION AND
WILL DRIFT INTO CO TONIGHT AND SUN...THEN MOVE SE EARLY NEXT WEEK
INTO TX. THE HIGH MAY TRY AND INCH BACK TOWARD NM LATER NEXT WEEK.

STORMS FIRING OVER THE CNTRL AND WRN MOUNTAINS THIS PM WITH A GENERAL
DRIFT TO THE W OR SW. STORMS WILL IMPACT THE LOWER ELEVATIONS LATER
THIS PM AND EVE. SEVERAL HEAVY RAINERS ARE LIKELY THROUGH THE EVE
WITH AN ISOLATED SEVERE STORM NOT OUT OF THE QUESTION. SE ZONES
SHOULD REMAIN DRY AS AN ERLY WAVE OVER W TX BRINGS SUBSIDENCE AHEAD
OF IT TO SE NM.

SHOWERS AND STORMS ON SUN AND MON SHOULD BE CONFINED TO THE CNTRL
AND W WITH STEERING FLOW ALOFT FROM THE E TO W. BEYOND THAT...THE
PLACEMENT AND EXTENT OF CONVECTION WILL BE TOUGH TO PINPOINT. THE
MOISTURE OVER THE STATE WILL CONTINUE TO RECYCLE EACH DAY. ANY SHORT
WAVES OR EASTERLY WAVES ROTATING AROUND THE HIGH COULD IMPACT THE
FORECAST AREA. IN GENERAL...FAVORED AREAS SHOULD CONTINUE TO THE W
AND CNTRL MOUNTAIN CHAINS THROUGH NEXT WEEK. CHJ

&&

.AVIATION...
FOR THE REMAINDER OF THE AFTN/EVE TS/SHRA WILL FAVOR CENTRAL
MOUNTAIN CHAIN WESTWARD AS STORMS DRIFT SLOWLY TOWARD W OR SW.
THUS...BEST CHANCE FOR STORMS TODAY ARE AT SKX/SAF/ABQ/OUN/GNT/GUP.
SMALLER PROBABILITY AT FMN AND LVS...SO ONLY PUT CB IN THOSE TAFS.
THERE IS ALSO A SMALL CHANCE THAT A TS OR TWO MAY DEVELOP ALONG AND
WEST OF THE CONTINENTAL DIVIDE LATE TONIGHT. REPEAT EXPECTED SUNDAY
AFTN/EVE...WITH SOMEWHAT LESS COVERAGE EXPECTED ALONG THE CENTRAL
MOUNTAIN CHAIN THAN WE ARE SEEING TODAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44

&&

.FIRE WEATHER...
UPPER HIGH POSITION WILL FAVOR DEVELOPMENT OF SCATTERED TO ISOLATED
SHOWERS AND THUNDERSTORMS FROM THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN WESTWARD THROUGH THE EXTENDED. WESTWARD TO
SOUTHWESTWARD STORM MOTION TODAY SHOULD TREND TOWARD W AND NW SUNDAY.
MUCH OF THE EASTERN PLAINS IS EXPECTED TO REMAIN DRY UNTIL TUESDAY
NIGHT...WHEN THE NE WILL SEE MORE STORMS AS THEY BEGIN TO MOVE
TOWARD THE NORTH AND NORTHEAST. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  66  94  65  92 /  30  20  20  20
GALLUP..........................  59  84  56  83 /  30  40  40  30
GRANTS..........................  57  84  57  86 /  30  30  30  30
GLENWOOD........................  62  87  62  87 /  50  40  40  30
CHAMA...........................  49  80  48  80 /  20  30  30  30
LOS ALAMOS......................  58  78  60  85 /  30  20  20  20
RED RIVER.......................  46  73  46  72 /  20  20  10  30
TAOS............................  53  85  54  86 /  20  20  10  20
SANTA FE........................  56  82  56  83 /  20  20  10  20
SANTA FE AIRPORT................  58  86  58  87 /  20  20  10  20
ESPANOLA........................  57  89  58  89 /  20  20  20  20
ALBUQUERQUE HEIGHTS.............  68  88  66  89 /  30  20  20  20
ALBUQUERQUE VALLEY..............  64  91  65  90 /  30  20  20  20
ALBUQUERQUE FOOTHILLS...........  62  87  60  88 /  30  20  20  20
ALBUQUERQUE WEST MESA...........  64  90  62  90 /  30  20  20  20
SOCORRO.........................  65  91  66  91 /  40  20  20  20
SANDIA PARK/CEDAR CREST.........  57  85  55  81 /  30  20  10  20
MORIARTY/ESTANCIA...............  56  80  55  86 /  30  20  10  20
CARRIZOZO.......................  60  88  60  90 /  30  20  10  20
RUIDOSO.........................  54  80  53  82 /  20  20  10  20
RATON...........................  55  91  55  90 /   5   5   5  10
LAS VEGAS.......................  55  85  56  85 /  20  10   5  10
ROY.............................  61  86  61  90 /   5   5   5   5
CLAYTON.........................  62  93  64  92 /   5   0   0   5
SANTA ROSA......................  62  90  63  95 /   5   5   5   5
TUCUMCARI.......................  66  95  66  97 /   5   5   0   5
FORT SUMNER.....................  65  93  65  96 /   5   5   5   5
CLOVIS..........................  65  93  64  95 /   5   5   0   5
PORTALES........................  66  94  65  96 /   5   5   5   5
ROSWELL.........................  68  95  67  98 /   5   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40/44
Hazardous weather outlook, Jul 19, 4:40 AM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MDT SAT JUL 19 2008

NMZ001>021-026-201200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
540 AM MDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLASH
FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE CENTRAL
MOUNTAIN CHAIN...RIO GRANDE VALLEY...AND THE SOUTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLOODING...
PRIMARILY ACROSS THE SOUTHWEST AND WEST CENTRAL MOUNTAINS
SUNDAY...BUT ALSO ALONG THE CENTRAL MOUNTAIN CHAIN AND IN NEARBY
LOWLANDS BOTH MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT FLASH FLOODING TO LOCAL LAW ENFORCEMENT OR
THE NATIONAL WEATHER SERVICE. RAINFALL AMOUNTS MAY ALSO BE RELAYED
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY
CALLING 1.888.386.7637.

19

In the hours before

Special weather statement, Jul 19, 3:36 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
436 PM MDT SAT JUL 19 2008

NMZ009-010-192330-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
436 PM MDT SAT JUL 19 2008

...STRONG THUNDERSTORMS MOVING OVER EAST SIDE OF THE ALBUQUERQUE
METRO AREA...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH
AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES SOUTHWEST OF
TIJERAS. MOVEMENT WAS WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CARNUEL...CEDAR CREST AND
CEDRO...AND THE ALBUQUERQUE METRO AREA. THE CHIEF THREAT WILL BE
OVER THE NORTHEAST AND SOUTHEAST HEIGHTS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

SHY

The radar

The Albuquerque radar (KABX), 20 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bernalillo

When
July 19, 4:15 PM MST to 5:15 PM MST
Where
Bernalillo County, 0.96 mi ENE of Hahn to 0.95 mi ENE of Hahn
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
35.107, -106.605

One person was rescued from the flooded Embudo Diversion Channel near Interstate 40 and Carlisle Avenue.

Flash Flood, Cibola

When
July 19, 7:46 PM MST to 8:30 PM MST
Where
Cibola County, 7.7 mi SSE of Anaconda to 9.34 mi SSE of Anaconda
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.970, -107.810

The sheriffs dispatch reported state road 117 was washed out near the El Malpais Ranger Station.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104311, 104312.